MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 MARKSMAN; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 MARKSMAN; CATHETER, CONTINUOUS FLUSH
Model Number FA-55150-1030
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex w/ shield and marksman catheter were returned for analysis.No flash or voids molded were found within the marksman catheter hub.No damages or anomalies were found with the hub.The marksman catheter body was found accordioned and stretched between ~33.7cm and ~25.7cm from the distal end.No damages or irregularities were found with the marker band or distal tip.The tip coil and portion of the distal braid and dps sleeve was found extending out the distal tip.The pipeline flex w/ shield encountered resistance when attempting to retract out of the marksman catheter and was advanced out against resistance.No damages were found with the pipeline flex w/ shield proximal pusher.The hypotube was found intact and unstretched, with the ptfe shrink tubing was found intact.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found undamaged.The tip coil was found intact.Once advanced out of the micro catheter, the distal braid was found damaged and frayed.No damages were observed with the proximal or middle braid.The micro catheter was flushed with water and water was found to exit a break on the catheter at ~32.0cm from the distal end.The marksman micro catheter total length was measured to be ~162.5cm and the usable length was measured to be ~154.8cm, which is no longer within specification (specification: total (ref) = 157cm ± 3cm; usable = 150cm ± 3cm).The catheter was then tested by running an in-house 0.0260¿ mandrel into the microcatheter hub, through the micro catheter body and out the distal tip with no resistance encountered.The inner diameter was measured to be 0.0265¿ at the proximal end and ~0.0270¿ at the distal end, which is within specification and compatible for use with the pipeline flex w/ shield.No other damages or anomalies were observed.Based on the analysis findings, the pipeline flex w/ shield and marksman were confirmed to have ¿resistance/stuck during delivery¿ and ¿catheter resistance¿ as resistance was found with the returned pipeline flex w/ shield device within the distal segment of the marksman catheter during extraction.Possible causes include damaged braid, damaged catheter, patient vessel tortuosity, user does not maintain continuous flush, or user pulls back on/torques wire while advancing ped in micro catheter.The customer report of ¿catheter kink/damage¿ was confirmed.From the damages seen on the catheter body (accordioned/stretched/break), pipeline braid (damage); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex w/ shield through the marksman catheter against the reported resistance.Possible contributors towards the failure are patient vessel tortuosity, delivery system removed aggressively, catheter entrapment or lack of continuous flush.Customer reported patient vessel tortuosity as moderate, continuous flush was administered and devices were prepared per ifu.The catheter length was measured above specification, likely due to the stretching found on the catheter.There was no non-conformance to specifications identified that led to the reported issues.This regulatory report is being submitted as part of a retrospective review.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline got stuck in the distal part of the marksman catheter during delivery and couldn't be released.The patient was undergoing treatment for an unruptured, saccular aneurysm located in a1 segment.The max diameter was 4mm, and the neck diameter was 3mm.The patient's vessel tortuosity was moderate.The landing zone was 3mm distal and 4mm proximal. dual antiplatelet treatment was administered, and the pru level was 7500.It was reported that a continuous flush was administered.The physician had tried to release the load/slack in the system, but this did not resolve the issue.It was noted that the distal part of the catheter was damaged, but there was no damage to the pushwire. angiographic results post procedure were said to be perfect. the patient did not experience any injury or complications, and no additional medical/surgical interventions or extended hospitalization were needed.The devices were prepared and flushed according to the instructions for use (ifu).Ancillary devices include an avigo guidewire.

Brand Name
MARKSMAN
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17426782
Report Number2029214-2023-01237
Device Sequence Number14933090
Product Code KRA
UDI-Device Identifier00836462014077
UDI-Public00836462014077
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
K091559
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/22/2022
Device Model NumberFA-55150-1030
Device Catalogue NumberFA-55150-1030
Device Lot Number218713581
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2021
Initial Report FDA Received Date07/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient SexFemale
Patient Weight75 KG